Willimantic PD: 7 people overdose on synthetic marijuana within 24 hours

This photo shows a package of K2 which contains herbs and spices sprayed with a synthetic compound chemically similar to THC, the psychoactive ingredient in marijuana. (AP Photo/Kelley McCall)


WILLIMANTIC, Conn. (WTNH) — Police in Willimantic are now investigating seven overdoses linked to synthetic marijuana, all within a 24-hour span Wednesday into Thursday.

The latest victim is a woman who a police officer spotted in Jillson Park just after 5 p.m., just as the city’s Third Thursday celebration was beginning along Main Street.

Officers say all seven overdoses are confirmed to be linked to synthetic marijuana sold under the brand name “K2”. Officials say three overdoses happened within an hour of each other Thursday morning.

Police say the victims tell them along with smoking the synthetic marijuana, which is illegal to sell in Connecticut stores but easy to find online, they are now drinking an entire bottle of cough syrup. Cpl. Stanley Parizo says that is a very dangerous combination.

“We’re talking about core body temperatures of 102, 103, 104 degrees,” he said. “We’re talking about blood pressures that are upwards of 200 over 100. This is an immediate safety concern for those persons who are self introducing synthetic marijuana into their own system.”

Cpl. Parizo says some users have been combative to emergency crews responding to help them, but most have been compliant.

Related Content: Potentially deadly, synthetic marijuana sending users to hospital

Doctors say synthetic marijuana, called Space Cadet, Revolution, spice, or K2 on the streets, is much more powerful than the natural stuff, with stronger highs and dangerous side effects.

“You’re taking a plant material and spraying it with chemicals and then smoking it, so you don’t know what you’re ingesting when you do these drugs,” said Dr. Mark Neavyn, Director of Toxicology at Hartford Hospital.

This is not the first time Willimantic officers have seen people getting sick from synthetic marijuana. In May, five people were taken to the emergency room at Windham Hospital after smoking synthetic marijuana.

Related Content: Tainted synthetic marijuana sickens users in Willimantic

Common symptoms of synthetic marijuana include a rapid increase in heart rate, vomiting, agitation, confusion, and hallucinations. Police say if anyone sees someone exhibiting these conditions, they should contact emergency medical personnel.

State police say they have noticed the drug all over the state. Fairfield Police Chief Gary MacNamara says departments across Connecticut are working hard to combat synthetic marijuana use, but adds with packaging that appears legitimate and perception among some that the drugs are safer and cheaper than regular marijuana, the public also has role in stopping synthetic marijuana use.

“If we’re going to have success or be successful in changing this trend, we’re going to do it through awareness,” he said. “We’re going to make parents aware of it. We’re going to make potential users aware of the dangers, that’s how we’re going to be successful in combating it.”

Willimantic officers are continuing to investigate all seven overdoses. If you have any information that could help detectives in their investigation, you’re asked to call Willimantic Police at 860-465-3135.

Comments are closed.